MAUDE Adverse Event Report: LUMENIS LTD. ACUPULSE 40 WATT; POWERED LASER SURGICAL INSTRUMENT

LUMENIS LTD. ACUPULSE 40 WATT; POWERED LASER SURGICAL INSTRUMENT
Model Number ACUPULSE 40 WATT
Medical Device Problem Code Optical Problem (3001)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 11/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Lumenis investigated the reported event by contacting the distributor for additional information.Despite reasonable attempts, there was no response from user and no other information was received other than the initial report.A review of the subject device dhr confirmed that the subject device was manufactured and tested according to relevant procedures, tested before release, and shipped according to manufacturer's specifications.The system was manufactured on 7-jan-2019 and installed at the customers site on (b)(6) 2019.According to the distributor's service history the device had its last pm on (b)(6) 2021.A distributor's service engineer visited the site after the reported event and examined the device, laser turned on without errors.The engineer found, laser mis-aligned - treatment beam coincidence with aiming beam but positional run out is off center.The engineer aligned the laser and after reconfirming its operation, the engineer returned the system to the facility in working order.A review of system risk files (rd-1148040 rev t) revealed risk #1.31 " incorrect targeting due to: misalignment of aiming beam with respect to treatment beam, misalignment of folding mirror optics, misalignment of treatment\aiming beam, misalignment of laser path optics" which have the potential to lead to "unintended tissue damage \effect".The risk likelihood has been quantified and found to be remote, and the risk has been characterized and documented as acceptable within full risk assessment.A review of subject labeling, (um-1801110en rev.E) acupulse duo op manual) revealed in beam alignment check section what needs to be done prior to using the system.It reads "most nursing staff prefer to perform a laser beam alignment check daily, usually prior to scheduled cases and before patients are premedicated.Doing so ensures adequate time to troubleshoot a problem or seek professional service with the least disruption to patient care "and a warning "beam alignment checks are extremely important for the safe operation of your laser equipment.Do not use the laser or delivery system if aiming and treatment beams are not coincident; call your local lumenis representative.Misalignment of aiming and treatment beams may result in laser exposure to non-target tissues and possible injury." a review of historical product complaints from the past two years shows that the same malfunction of laser mis-aligned has not led to serious injury.Lumenis contacted its foreign distributor in order to collect more information regarding the reported event; however there was no response from user and the following question remained unanswered: what were the circumstances that led to the event? what kind of accessories were used? did the user do the pre operation alignment test according to the ifu? did the physician use the free beam or a fiber? what was the treatment settings? did the user work with cw and repeat mode (in the pedal)?, did the user change the system setting after "they had to stop for a little while for the patient to recover" ?, degree of burn? is it permanent damage? patient status today? etc.The distributor attempted to reply those questions by calling the hospital, so far, without success.According to the clinical manager, there is not enough information to determine if it is reportable event or not nor if the alignment issues had any affect on this event.The operator's manual instruct on performing beam alignment checks prior to using the system as they are extremely important for the safe operation and the system should be used by a professional user.However, since the patient developed a large burn and this event led to a cancelled procedure, in an abundance of caution lumenis is reporting this event as lumenis believes that subjecting a patient to another round of anesthesia carries inherent risks.Lumenis is closing this complaint, but will continue to monitor this failure mode; complaint trending will continue to monitor per global complaint handling sop (doc (b)(4)) and per post marketing surveillance procedure (doc (b)(4)).
 
Event or Problem Description
Lumenis was informed by a foreign distributor that a foreign user facility reported that during a procedure in which a lumenis acupulse 40 w co2 laser system was being utilized, "the setting was 0.5 watts, continuous pulse, 0.2 sec on and 0.5 sec off.In the middle of the case, they had to stop for a little while for the patient to recover.They lasered again.They started for 2 pulses and noticed the patient developed a large burn (about 1-1.5 cm) on the right side of the supraglottis.They had to abandon the case and believe the laser had misfired".

Brand Name
ACUPULSE 40 WATT
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma st.
po box 240
yokneam, 20692 04
IS  2069204
Manufacturer (Section G)
LUMENIS LTD.
6 hakidma st.
po box 240
yokneam, 20692 04
IS   2069204
Manufacturer Contact
yoav wimisner
6 hakidma st.
po box 240
yokneam, 20692-04
IS   2069204
MDR Report Key13018357
Report Number3004135191-2021-00080
Device Sequence Number14638034
Product Code GEX
UDI-Device Identifier07290109140315
UDI-Public07290109140315
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K100415
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberACUPULSE 40 WATT
Device Catalogue NumberGA-1000000
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2021
Initial Report FDA Received Date12/16/2021
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/07/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown